24/7 Help

(617) 657-2877

Prescription Drug Addiction Withdrawal

If you're on opiates and sedative-hypnotics, withdrawal symptoms can be dangerous. They can be life-threatening if you're addicted. It’s in your best interest to go through withdrawal with round-the-clock medical support.

If you want to stop taking an addictive prescription drug, you have to overcome your chemical dependence on it. Your body gets used to the drug. When that drug is no longer available, your system has to adjust to not having it. This can be a challenging process, even for people who don’t misuse their meds.

Your general physician can help you to quit a drug by tapering your dosage over time. Abruptly stopping the use of certain prescription medications can result in serious withdrawal symptoms.

We advise against self-detoxing at home. 

Screening Before A Prescription Drug Detox

Supervised detoxes wean a person off of addictive drugs. Detoxes are the first step in treatment and they can be a tricky step. To begin with, nurses and/or doctors assess patients. They look at age, ethnicity and whether someone is pregnant because different groups have different metabolisms. These are just some of the checks a practitioner will do:

  • Speak to family members, your GP and pharmacies to confirm the length of prescription drug access
  • Find out how severe the withdrawal syndrome is, and what previous withdrawals were like. There may be tests to see if the patient is on more than one drug.
  • Check for any co-occurring mental or medical conditions.
  • Malnourished and dehydrated patients get electrolytes and other nutritional supplements. This allows for rapid detox.

Factors That Affect A Prescription Drug Detox

The length of detox and severity of withdrawal differ depending on a number of factors. These include:

  • The primary drug of abuse
  • Duration of use
  • How large the dosage usually is
  • Time between uses
  • Genetics
  • Overall health
  • Mental health issues

Withdrawal Symptoms For Opioids

Key signs that tell whether a person has misused opioids or whether they’re going through withdrawal:

  • Small pupils vs dilated pupils
  • Slow heartbeat vs fast heartbeat
  • Low blood pressure vs high blood pressure
  • Low body temperature vs high temperature

A person going through opioid withdrawal may:

  • Sweat
  • Feel nauseous
  • Have a running stomach
  • Have bone and muscle pain
  • Get a fever

These symptoms mean that medication-assisted treatment (MAT) is a necessity. MAT may include maintenance drugs such as methadone. Withdrawal symptoms for prescription opioids improve over the course of a month. But they can last for longer than that.

Withdrawal Symptoms For Sedative-Hypnotics

CNS depressant misuse looks a lot like drunkenness. Symptoms such as slurred speech and impaired movement are noticeable. Withdrawal from these drugs is also similar to alcohol withdrawal. There may be seizures and delirium. Withdrawal may affect your sense of taste and smell. Older adults have a greater risk of falls too.

Withdrawal symptoms often present as the opposites of a particular drug’s effects. So, if you’re in withdrawal from, say, ‘benzos’, you may come across as hyperactive in some ways. It also makes sense that you would experience some anxiety after stopping an anti-anxiety drug.

If you’ve been using short-acting benzos, you will feel intense withdrawal symptoms within eight hours of your last dose. Withdrawal will take longer to kick in for long-acting benzos.

In treatment, phenobarbital can, in some cases, safely substitute so-called ‘downers’. A doctor will prescribe meds that are most suitable for your needs.

Withdrawal Symptoms for Stimulants

Stimulants result in withdrawal symptoms that are different to other classes of prescription drugs. Rather than physical distress, patients go through mental distress.

Stimulants affect your ability to feel pleasure. Without them, depression and thoughts of suicide can take over. These symptoms last longer and feel worse for amphetamine withdrawal than cocaine withdrawal. It’s worth noting that the former is a legal drug and the latter is not.

Physical symptoms of stimulant withdrawal include headaches. You might spend an abnormal amount of time sleeping. Or, you may suffer with insomnia. When awake, you will likely feel hungry, tired, moody or paranoid. There’s a small risk of having a seizure too.

By going through withdrawal in a controlled setting, these symptoms can be eased. Where appropriate, you will be given meds to curb strong cravings.

Get Help For Prescription Drug Misuse Today

Prescription drug addiction can lead to fatal overdoses. If you or someone you know are struggling to escape the cycle of addiction, Bedrock Recovery Center can help. We use evidence-based methods to ensure you get optimal treatment and the best chance at a new life. Contact us for more information about the services we offer.